This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
—The first cases of death in this country attributed to chloramphenicol (chloromycetin®) have now been recorded. Three such cases are reported in a recent issue of the British Medical Journal (2:423-427 [Aug. 23] 1952). All three were children (aged 4, 7½, and 6 years) who received chloramphenicol for the treatment of pertussis. In each case treatment was maintained for long periods: (1) 20 gm. over a period of about 27 days, (2) 28 gm. in a period of 44 days, and (3) 12 gm. over a period of 24 days. In each case jaundice was the initial sign of toxicity, and the time between the termination of chloramphenicol therapy and the onset of jaundice was 12 days, 5 days, and 1 month. The outstanding features at necropsy in each case were severe anemia; extensive hemorrhages into the skin, mucous membrane, serous membranes, and the parenchyma of most organs;
LONDON. JAMA. 1952;150(5):505-506. doi:10.1001/jama.1952.03680050071023